Modafinil Panic Attacks – Addressing the reasons, causes, and preventative strategy
There’s no question about it: some people have panic attacks when taking Modafinil. I’ve experienced this mildly, and it sucks. But I believe there’s a way to address it.
Modafinil stimulates serotonin, dopamine, histamine, norepinephrine, and has modulatory effects on GABA in certain regions of the brain.
It’s quite the complicated series of mechanisms of action that produce the ultimate outcome of profound wakefulness, focus, and mental energy.
I engaged in a 40 day stint of taking Modafinil quite recently, and I had virtually zero side effects, and got a whole lot done during that time.
But that wasn’t always the case. At one point, Modafinil made me very anxious, and put me in a place where I contemplated never taking it again because of it.
In one or two instances, I actually felt a panic attack coming on, and thankfully I took some L-Theanine, and it stopped it dead in its tracks. And that taught me that there was in fact a way to control the anxiety response I was getting from Modafinil.
Every time I took Modafinil after that, I took 500 or so MG of L-Theanine (the calming amino acid, that helps the brain produce GABA – one of the neurotransmitters Modafinil inhibits partially).
Until I sat and pondered: why does Modafinil make me anxious to begin with? Is Modafinil making me this way? Is this how Modafinil affects me? Will it forever?
Do other people take Modafinil and experience anxiety? — And that last question is the right question to ask, because the answer is no. Not everyone gets anxiety when they take Modafinil.
Though Modafinil is in fact contributing to the anxiety response I was getting, I came to understand that there was more than likely something going on in my body, and brain chemistry, that predisposed me to anxiety or mild panic attacks while taking Modafinil.
That I had to address that issue first, see if I can fix it, and then come back around and try taking Modafinil again, ultimately to see if it still makes me anxious. So I experimented.
Experimenting with Serotonin for Modafinil Anxiety
One of the things Modafinil does is speed up the usage of Serotonin. It is this very mechanism that COULD give rise to the issues I was having with anxiety and panic attacks while taking Modafinil.
So I started taking 5HTP. I took 300-500MG of it everyday for about 30 days. I partially did this because it drastically helped my gut function better (because it fosters gut motility), but I was trying to get to the bottom of this panic attack thing with Modafinil.
After 30 days of taking 5HTP straight, I decided to try taking Modafinil again to see if my experiment had worked. To identify whether or not the underlying issue for me was that Modafinil was invoking the use of Serotonin in my body faster than I was repleting it.
And…………. it worked. I didn’t experience any anxiety. I tried taking it again a short time after, and still, no anxiety.
Then, I did a 40 day stint of Modafinil, where I reported the effects, and particularly how I was able to come off of it with no side effects here, and still, no anxiety. None.
And to this day when I take Modafinil, I don’t experience anxiety or panic attacks with it. It just makes me feel great, energized, and ready to tackle my life as an entrepreneur.
The overarching point
The point I make in the video below, and that I made to a great guy who emailed me about this particular problem (which is what prompted this post), is that if Modafinil is causing you to have panic attacks or anxiety, there is LIKELY an unrelated reason why.
Yes, Modafinil is invoking the issue, but what is predisposing you to have panic attacks once Modafinil gets into your system? That is the real question, and once you address whatever that is, trying to get very specific on what that may be, you’ll be closer to being able to take Modafinil without having anxiety or panic issues. Enjoy the video.
Subscribe to our EPIC nootropics/biohacking content